Log in
MPN Voice
4,104 members5,724 posts

Why an Aspirin a day won’t keep the doctor away

Morning all,

Has anybody else read the article in the Daily Mail today regarding Aspirin (here I go again) 😤 after my run in with my local CCG, and them not letting me have Enteric Coated Aspirin.

It is saying that it has been proved that it does not work!!! In any form for anything other than causing serious other side effects like bleeds in the stomach. And that it should not be taken by healthy people, well we all know that.

So my question is should we be taking it. Have Haematology next week, so will enquire, have asked the question before and they have a,ways said yes. So if you get a chance my friends and read it let me know what you think. And maybe Maz you could ask Professor Harrison views are on it. Love to read the Mail daily, but of late they really do a lot of scare mongering with some articles and do not take into consideration people that are already on certain drugs that need to take them for other reasons.

Have a good day all

Jean x

14 Replies
oldestnewest

Hello Jean,

From what I have seen and heard, aspirin is no longer recommended unless the patient has had, or is at high risk of having coronary heart disease or stroke / TIA, which would probably cover most of us suffering from MPNs . My consultant recently switched me from enteric aspirin to Clopidogrel, which is stronger and less likely to cause stomach bleeds etc. Seems to work well for me.

I think you are wise to treat the Daily Mail scare stories with a good deal of circumspection. I get the impression that they don't let the facts spoil a good story 😉😉

John

2 likes
Reply

Hi Jean, you must take the advice given to you by your haematologist regarding aspirin. As you have said, And that it should not be taken by healthy people so if you have been advised by your haematologist that you need to take it because of your MPN then that is different to being a healthy person who is taking it to prevent a stroke or heart attack that they are very probably not at risk of having. Maz

1 like
Reply

Thanks Maz

Reply

My haemo also prescribed Clopidigrel for me and said to stop the low dose aspirin. Same as John (Ovingite) says his doc told him, my

haemo said clopidogrel is stronger in terms of keeping platelets from clotting. It’s likely I had a TIA when I was taking the aspirin. I’ve been taking it for about 3 months now with no problems.

Reply

My wife's hematologist told her to take aspirin when her lovenox ended, which we brought back from France with us. He had not seen her at all at the time. After five low dose aspirin in five days I had to take my unconscious wife in to hospital with a major bleed in her gut. She doesn't take aspirin anymore!

Reply

Was it enteric coated?

Reply

It is covered with a Gastro resistant covering just helps with any stomach problems, it has worked for me, I had a bleed many years ago and they put me on this one.

Reply

It regards to the aspirin it is somewhat complex, but for ET it apparently acts on the defective platelet in a certain way, to reduce chance of clotting.

Reply

Yes. I saw the same story on the BBC website (!). But the key thing, as Maz points out, is that the study reported that daily aspirin was proven not effective in healthy people. And I suspect that does not mean us! And that the group at risk of bleeding were older people. As ever it’s a matter of weighing up the benefits and the risks. And clearly even when indicated not all meds suit all people all of the time.

Reply

Hi Superwoman

I cannot take aspirin because it gives me pain in my stomach and internal bleeding. So I have been taking clopidogrel for a number of years now (since 2012) for my numerous TIAs. My GP supports this.

I would ask a pharmacist rather than a GP. NHS will always direct patients to the cheapest options first and in this case, it's aspirin.

Reply

I too have been taking clopidogrel for a number of years after strokes but a few months ago I was told I should also have an antacid to protect my stomach

Carol.

Reply

My golden rule is to never trust anything the Daily Mail says, and especially not when it comes to science. They have a terrible reputation for scare stories and don’t have people’s health in mind most of the time (just clicks!). In terms of aspirin - I think all of us with MPNs are special cases and if the haematologist says to take it then it’s best to trust them or seek another opinion from an expert. X

4 likes
Reply

I’m in Australia just now and have seen reports of this all over the news as it was an Australian study that came to the conclusion that in some cases aspirin MAY NOT be beneficial. From what they’ve said it’s based on a healthy person, over 70yrs old taking at least 100mg per day. Obviously by being on this group we’ve sadly ruled out the perfectly healthy part (even though many of us are fortunate enough to have no real side effects from our MPNs😃), so as Maz and many others have said I would trust your Haem and keep taking the aspirin. If you have any concerns bring them up at you next appt. The DM does seem to sensationalise stories and miss out some key information, but at least it makes you look into things to find out all of the facts! Every cloud and all that!!😃😃

2 likes
Reply

Hi Superwoman,

I confess to being rather fond of aspirin! In the bad old days, prior to being prescribed daily aspirin as a result of my ET diagnosis, I was troubled by such things as visual migraines, vertigo, pressure headaches, mental fog, and sore legs. My platelet count at the time was still in the 600 - 800s. All these things cleared up in 3 or 4 days after commencing aspirin. It was nothing short of miraculous! It kept me fairly free of those symptoms until my platelet count climbed above 1100. I really think that the stuff may have saved my life.

Peter (from NZ)

P.S. Gidday Vicki from Australia! :-)

1 like
Reply

You may also like...